Tornadoes · United States · Kansas · 2002

F1 tornado, Oberlin, Kansas, June 19, 2002

This F1 tornado ran 2.0 miles across Decatur County on June 19, 2002, touching down at 6:15 PM CDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
June 19, 2002
Touchdown
6:15 PM CDT (23:15 UTC)
Path length
2.0 miles (3.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Decatur County
Touchdown point
39.820, -100.620
Lift-off point
39.820, -100.650
Record number
765

What the Weather Service recorded

A line of scattered thunderstorms developed on a slow-moving surface boundary which stretched from southwest Nebraska through northwest Kansas during the late afternoon and evening hours. Storm movement was generally under 10 mph, and therefore the direction of many resultant wind and tornado events were guided by thunderstorm outflows. Four F-0 tornadoes and three F-1 tornadoes developed during this storm event. Tornadoes generally traveled from the south, southeast or east at speeds of 10 to 15 mph. Most tornadoes occurred over open country with no damage, but several moved near farmsteads and damaged barns and outbuildings, irrigation equipment and power poles.

Metal barn partially destroyed by tornado, losing several walls and most of the roof. Nearby house suffered minor roof damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:20 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 19, 2:00 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 19, 2:00 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT WED JUN 19 2002

CHALLENGES ARE FRONTAL TIMING TONIGHT WITH ASSOCIATED WEATHER AND
SAME CHALLENGE ON THU.

DRYLINE LYING BETWEEN GLD AND ITR AND SLIPPING SLOWLY TO EAST. THIS
SHOULD BE THE KEY TO LATE AFTERNOON AND EARLY EVENING ACTIVITY.
HOWEVER PICTURE BECOMES INCREASINGLY COMPLICATED AS INCREASING LOW
LEVEL MOISTURE OCCURS IN NE CO AS AFTERNOON ADVANCES. AS RESULT OF
CONTINUED AND INCREASING NORTH-NORTHEAST UPSLOPE FLOW THERE. ACTUAL
COLD FRONT AS DEFINED BY 85H T PACKING DOES NOT BEGIN TO MOVE INTO
CWA UNTIL AFTER 00Z. THIS INITIATES SOME TSRA IN NE CO IN LATE PM
WHILE AT SAME TIME DRYLINE INITIATES SOME IN NW KS EAST OF MCK TO
TRB AREA. LOOKS LIKE EVENING HOURS COULD BE VERY COMPLICATED WITH
RESPECT TO TYPE AND POSITION OF WEATHER.

WILL GO WITH ONGOING FCST AND MODIFY IN SHORTTERM WITH MESOETA AND
AVN THEREAFTER.

MODELS BRING FRONT INTO NW KS AND FAR EAST CO DURING EARLY PART OF
NIGHT AND THEN STALL IT ALONG A ITR CO TO MCK NE LINE BY MORNING.
APPEARS TO OSCILLATE N TO S TO N AROUND KGLD. PRECIP CHANCES TO BE
BEST NEAR AND NORTH OF FRONT DURING NIGHT. AFTER INITIAL OUTBREAK OF
TSRAS SCT TSRAS/SHOWERS WOULD SEEM TO BE BEST DESCRIPTIVE. FRONT TO
BE VERY SHALLOW. MODELS SHOW HTS AT 50H AND 70H TO CONTINUE TO RISE
OVER NEXT 24 TO 36 HRS. SO MID TO UPPER LEVELS TO REMAIN RELATIVELY
DRY AND STABLE WITH SW FLOW PREDOMINATING. LOW LEVEL UPSLOPE
INCREASES DURING NIGHT IN N-NW PORTION CWA WITH SOME PRECIP AND
COOLING WHILE SOUTH WINDS AND WARM AIR HOLDS ON IN S TO EAST.
DYNAMICS REMAIN FAR TO NORTH SO AFTER MIDNIGHT PRECIP TO BE TOTALLY
DRIVEN BY UPSLOPE AND LIFT NORTH OF NEAR STATIONARY FRONT.

THU FRONT BECOMES MORE W-E FROM SOUTH YUMA CNTY TO NEAR NORTON
SPLITTING HIGH TEMPS DRAMATICALLY EACH SIDE OF WEAKENING FRONT.
THETA-E RIDGE/MAX OVER/BEHIND FRONT IN NE PART OF CWA. SO SEE BEST
CHANCES TSRAS THERE DURING PM DUE TO FRONTAL INSTABILITY AND CAPE
AVAILABLE. HOWEVER SFC TEMPS COOLEST THERE DUE TO HEAVIER CLDS
BEHIND FRONT. DURING EVENING HRS ANOTHER S/W MOVES FROM SW TO NE
ACROSS CWA KICKING OFF LINE TSRAS IN FAR EAST CO AND MOVING NE
ACROSS CWA. S/W ALSO RESULTS IN HASTENING OF SFC WARM FRONT RAPIDLY
TO NE DURING NIGHT.

FRI WARMER AIR RETURNS IN STRENGTH FROM SW PUSHING TEMPS INTO THE
90S AND ANOTHER S/W RESULTS IN PM/EVENING TSRAS. SCENARIO SOMEWHAT
REPEATS SAT AND SUN. BY MON UPPER RIDGE HAS BUILT SUFFICIENTLY TO
PUSH JET AND S/W TRAFFIC TO NEAR CANADIAN BORDER/NRN PLAINS. VERY
HOT AND DRY WEATHER SETS IN FOR CEN PLAINS WITH TEMPS 10 TO 20
DEGREES ABOVE NORMAL.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jun 19, 4:00 PM CDT, 2 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192159-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT WED JUN 19 2002

HERE IS AN UPDATED HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST
KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

STORM SPOTTERS WILL BE REQUIRED THROUGH THIS EVENING.

AT 255 PM MDT (355 PM CDT) A COLD FRONT EXTENDED FROM MCCOOK NEBRASKA
TO TRIBUNE KANSAS LINE. THUNDERSTORMS WILL DEVELOP ALONG THIS
BOUNDARY THROUGH THIS EVENING. THE AIR MASS ALONG THE FRONT IS
UNSTABLE. LOW LEVEL WIND SHEAR IS ALSO PRESENT ALONG THE FRONT.
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 4 PM MDT (5 PM CDT).
WITH ADEQUATE INSTABILITY AND WIND SHEAR...A FEW TORNADOS MAY ALSO
OCCUR.

WINDS BEHIND THE FRONT HAVE BECOME NORTHEAST. THESE UPSLOPE WINDS
WILL PROVIDE THE REST OF THE TRI-STATE AREA WILL ADEQUATE LIFT TO
PRODUCE THUNDERSTORMS. SINCE THE AIR MASS CONTINUES TO BE UNSTABLE
THERE...SOME STORMS MAY BE SEVERE.

MENTZER
Special weather statement, Jun 19, 4:31 PM CDT, 1 hour 44 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT WED JUN 19 2002

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA THROUGH THIS EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 9 PM MDT
(10 PM CDT).  A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS
PRODUCE LARGE HAIL AND DAMAGING WINDS.

THE FOLLOWING KANSAS COUNTIES ARE IN THE WATCH...CHEYENNE...
RAWLINS...DECATUR...GRAHAM...SHERMAN...THOMAS...SHERIDAN...NORTON...
WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA.

THE FOLLOWING NEBRASKA COUNTIES ARE IN THE WATCH...DUNDY...
HITCHCOCK...AND RED WILLOW.

IF A THUNDERSTORM MOVES NEAR YOUR AREA...SEEK SHELTER INSIDE A
REINFORCED BUILDING IMMEDIATELY.

MENTZER
Special weather statement, Jun 19, 5:21 PM CDT, 54 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT WED JUN 19 2002

AT 418 PM A NUMBER OF DUST DEVILS HAVE BEEN REPORTED ACROSS WESTERN
THOMAS COUNTY. THESE FEATURES ARE FORMING ALONG A STRONG SURFACE
BOUNDARY THAT EXTENDS FROM MCCOOK NEBRASKA TO TRIBUNE KANSAS.  DUST
DEVILS ARE GENERALLY WEAK. HOWEVER...THUNDERSTORMS ARE ALSO FORMING
ALONG THE BOUNDARY. WITH CIRCULATIONS ALREADY PRESENT NEAR THE
BOUNDARY...ANY THUNDERSTORMS THAT DO FORM MAY PRODUCE TORNADOES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT ACROSS ALL OF
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH 9 PM MDT (10 PM
CDT).

MENTZER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

11.3 hours before the tornado, 146 km from the path. June 19, 2002.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1937 joules per kilogram, CIN -507, lifted condensation level 1668 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 214 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1937 J/kg
Mixed-layer CIN
-507 J/kg
Surface CAPE
2176 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 00:00Z

0.7 hours after it, 146 km from the path. June 20, 2002.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1728 joules per kilogram, CIN -159, lifted condensation level 1533 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 28 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1728 J/kg
Mixed-layer CIN
-159 J/kg
Surface CAPE
1416 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.3
Supercell composite
15.1
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

The surface observations

Oberlin (OIN), 8 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:53 UTC10063160° 15 kt231004.7
22:35 UTC93.266.2360° 18 kt261003.4TS HZ
22:46 UTC87.868360° 22 kt421005.8TS HZ
22:53 UTC806940° 31 kt411006.4TSRA
22:58 UTC78.869.870° 24 kt411007.1+TSRA
23:02 UTC78.869.8140° 21 kt361007.5+TSRA
23:04 UTC78.868150° 17 kt361007.1+TSRA
23:10 UTC80.666.2170° 15 kt341007.8TSRA
23:14 UTC82.464.4110° 7 kt231007.5-TSRA
23:35 UTC78.86860° 8 kt1006.8
23:53 UTC756720° 17 kt281008.5
00:01 UTC73.466.230° 21 kt251008.5VCTS
00:20 UTC73.464.440° 18 kt281008.8
00:43 UTC75.262.6360° 16 kt201009.1VCTS
00:53 UTC736320° 13 kt231009.1VCTS
01:03 UTC73.462.620° 10 kt1009.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the touchdown began at 23:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2002 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 19, 2002

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 194:20 PM CDTF0Richland, ND0.225$2,000
June 193:30 PM MDTF0Prowers, CO0.120
June 194:45 PM CDTF2Wilkin, MN0.225$30,000
June 193:45 PM MDTF0Prowers, CO0.120
June 196:10 PM CDTF0Rawlins, KS0.225
June 196:22 PM CDTF0Rawlins, KS5.0100$10,000
June 196:45 PM CDTF0Rawlins, KS0.225
June 196:45 PM CDTF1Rawlins, KS0.225$10,000
June 197:07 PM CDTF1Thomas, KS3.0100$3,000
June 196:45 PM MDTF0Sherman, KS0.225
June 197:58 PM CDTF0Stearns, MN0.325
June 199:18 PM CDTF0Stearns, MN0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.